Advertisement
Schizophrenia Research Blog: Safety and Effectiveness of Long-acting Risperdal

August 31, 2004

Safety and Effectiveness of Long-acting Risperdal

Safety and Efficacy of Long-Acting Risperidone in Schizophrenia: A 12-Week, Multicenter, Open-Label Study in Stable Patients Switched From Typical and Atypical Oral Antipsychotics.

Lindenmayer JP, Eerdekens E, Berry SA, Eerdekens M.
J Clin Psychiatry. 2004 Aug;65(8):1084-1089.

Pharmaceutical companies have recently been touting long-acting injectable medications as the answer to maintaining reliable, consistent levels of medication and helping with preventing relapse through medication compliance in those with schizophrenia. Risperidone has been the first such atypical medication available in such a long-acting injectable form. This study aimed to look at the safety and effectiveness of this type of medication in a clinically stable group of people with schizophrenia. The study involved a 12 week open label, multicenter, exploratory clinical trial, where they collected data from a from clinics, hospitals, and physicians' offices.

Participants with schizophrenia entered a 4 week period where they continued to receive the same dose of their current oral medication (which was Haldol, Seroquel or Zyprexa). They received 25mg of long acting injectable risperodone at baseline and then every 2 weeks, with allowance for the doctor to change the dose upto a certain point. Safety measurements were based on the patientís self-report, clinical observation, lab reports and physical exams. They measured the effectiveness of the medication based on symptom checklists (PANSS & CGI).

The authors report that long-acting risperidone was well tolerated. Of the 141 patients who completed the study, the most frequently reported adverse events were insomnia (16%), headache (15%), psychosis (11%), and agitation (11%). There was a slight increase in body weight (0.4 kg). 5 patients experienced adverse effects that resulted in the discontinuation of the study and a few experienced serious side effects that that included psychosis and agitation. The authors do not report any significant lab abnormalities or ECG results. They also report that the severities of certain side effects (extrapyramidal symptoms) were reduced during treatment and there were improvements in symptoms of schizophrenia that started during the 4th week and continued through the 12-week period.

Limitations of this study are the open label and lack of a control group. This means that the raters were not blind to the medication the patients were on, and this could have biased their ratings of symptoms. Also, since this study allowed other medications to be used at the same time, it is difficult to parse out the unique contributions of the injectable risperidone while the flexible dose approach used could have also biased the results.

The authors have disclosed financial support from Lilly, Pfizer, Janssen, AstraZeneca, Bristol Myers-Squibb, Repligan & Johnson & Johnson (see article for details

Click here to link to PubMed for this article

Posted by Farzin at August 31, 2004 06:57 PM | TrackBack

Comments

hiiiiiiiiii i suver from schizophrnia i take respridlal 8 weeks it cause manic deprission i recievi sulpride it is good to me i want to to effective dose more onit plzzzzzzzzz

Posted by: waelhamamse at September 29, 2004 11:05 AM

I am on the 25mg Risperdol Injection and find it just as uncomfortable as the older injections. I have put on 2 stone in weight, am sleeping about 15 hours a day, have developed symptoms of Tardive Dyskinesia and am generaly very depressed.

Posted by: Mike Walker at October 10, 2004 05:54 PM

I have been on risperdal 25mg injection for eight months now. I get injections every two weeks and have become a totally different person. I can remain calm, and I no longer have any manic symptoms. The side effects I have experinced suck! I have gained fourty pounds, and feel very low most of the time.

Posted by: dawn michele at November 13, 2005 01:36 AM

MY COMMENT WOULD BE TO PHYCHITRISTS TO STOP HANDING OUT THIS MEDICATION AS THOUGH IT WERE SIMPLY SMARTIES!!!!!!!!
my MOTHER died just a few days after being perscribed this medication and she was not even phycotic. They gave it to her because she could not tolerate zoloft and she had had a small stroke prior and the side effect that doctors should be aware of are that those patients and i might add is that she also had parkinson which is also not wise to be given that drug. anyways i myself have been on it and the twitches and uncontrolled arm movements came within two weeks of starting it. This and other antiphycotics are extremely deadly. They are the most potent of all phychiatric medications. Haldol being right at the top for dangerous. i have studied this for twenty years and i believe some patients can benefit from them since their is nothing presently but reserve that for the schizophrenic patients but still till better drugs come....i believe they should be on a very low dose. As I know many are not and its so sad seeing their faces move , their total restlessness and the drooling is embarassing for them no doubt.Lastly they all cause so much weight gain and so many of them then end up gettting Diabetis. My mother died of a massive stroke...eXACTLY WHAT THE SIDE EFFECT PROFILE SHOWED COULD HAPPEN.

Posted by: Jean at September 9, 2007 11:35 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?
ADVERTISEMENT